Covid vaccine: is it safe to get botox and fillers?
Is it safe to get Botox and fillers if you have had the Covid vaccine?
This is one of the hottest topics in aesthetic medicine, according to leading cosmetic doctor Dr Sarah Tonks, founder of The Lovely Clinic in Chelsea.
The doctor, who has a YouTube channel discussing popular topics around non-surgical beauty treatments, discussed whether it’s safe to get facial injections if you’ve had the vaccine in a recent video.
She also explained how fillers you may already have had injected could interact with your coronavirus jab – suggesting the two injections could cause swelling, redness and hard lumps.
Fillers, which are made from hyaluronic acid (a substance that occurs naturally in the body), are often injected into the lips, cheeks, and under eyes among other areas (stock image)
In the video, she said: ‘One of the super hot topics now in aesthetic medicine is what to do about this little problem of Covid. Specifically how should you plan your treatments around having the Covid vaccine?
‘Does having the Covid vaccine mean that you can’t have any treatments done at all and which treatments does it affect?’
According to Dr Tonks, there are ‘no problems’ with having Botox, laser treatments, or chemical peels around the same time as the vaccine because ‘there’s no interaction’.
‘The main interaction is really with you having dermal filler injections,’ she said.
Fillers, which are made from hyaluronic acid (a substance that occurs naturally in the body), are often injected into the lips, cheeks, and under eyes among other areas.
The main risk in this context, she said, is a pro-inflammatory response caused by ‘a blockade of the angiotensin II receptors – of which there are a ton in the skin’.
This can cause swelling, and make the area you’ve had filler in a little bit hard, as well as slightly red and tender.
Areas you have had treated can even react to the vaccine in this way even you had the filler injected long ago.
Fillers and the Covid vaccine: How to reduce the risk of a reaction
Although the incidence is very low, it is important that patients are fully aware of any risks related to COVID-19 infection or vaccination and soft tissue fillers. The ACE Group emphasises that this should be included on consent forms:
Although there is limited evidence and only a very small number of cases, there is a risk of inflammatory reactions and soft tissue swelling in patients who have previously had soft tissue fillers, or plan to have treatment, after receiving COVID-19 vaccination.
Do not undergo soft tissue filler procedures within two weeks of your planned vaccination date or within three weeks having received it.
Do not attend for treatment if you have symptoms consistent with COVID-19 or are suffering from ongoing symptoms from previous infection.
If you develop any reactions following your treatment, it is imperative you contact your healthcare practitioner at the earliest opportunity.
If you develop any reactions following your treatment, you may require medication to manage the complication. This may include oral steroid medication which may lower your immunity to COVID-19 if you have recently been vaccinated.
Source: Aesthetic Complications Expert World Group
Dr Tonks continued: ‘Obviously the vaccines have not been out for a very significant amount of time, so all the information around how to time your dermal filler injections around your vaccine is kind of a little bit guess work.’
The Aesthetic Complications Expert World Group (ACE) released guidelines earlier this year about reactions caused by the vaccine in patients with pre-existing filler, saying that while reported cases are low, this issue is ‘a cause of concern to all aesthetic practitioners’.
The guidelines state: ‘Delayed Onset Reactions (DORs) can occur weeks, months or even years after receiving a soft tissue filler treatment when the immune system is challenged.
‘Potential triggers include viral illnesses bacterial infections (most commonly sinus, ear, or dental infections), dental procedures, excessive UV exposure, subsequent minimally invasive aesthetic treatments, and vaccinations.’
ACE advises people to avoid having filler procedures within two weeks of your planned vaccination or within three weeks of having received it.
Dr Tonks says if fillers do react with the vaccine, this reaction occurs most commonly in the lips and around the eye area, and often it is not anything to worry about.
‘It’s typically self-limiting which means that we don’t actually have to do anything about it to treat it, it’s there for a couple of days, and it just goes away on its own.’
If you do require treatment, ACE recommends short courses of steroids.
Dr Tonks said: ‘Because you’d be taking them for less than two weeks they are not going to be sufficiently immunosuppressive to be something to worry about.
‘If you do have a problem like this occur, it is much better to nip it in the bud as soon as possible, because if you leave it, that one filler site that you’re having the problem in can suddenly then become two can become three and so on.
‘It’s not always absolutely necessary to remove the filler, sometimes these issues just settle down after a course of steroids and you can leave the filler there.’
She adds that if the issue escalates, the ACE Group suggests trying particular antibiotics with anti-inflammatory properties.
When it comes to dermal fillers reacting with the Covid vaccine, there is little data available, because these medications have not been in use for very long.
However, ACE’s guidelines (published in March this year) showed no documented cases occurring using the Oxford/AstraZeneca vaccine.
‘[This is because it] is a non-replicating adenovirus vaccination which is different to the Moderna for example,’ says Dr Tonks, adding: ‘The data from the Moderna vaccine trial highlighted two cases of facial swelling and one case of angioedema [a reaction similar to hives] in patients who had previously had soft tissue fillers in these areas.
‘As the study contained 15,184 patients and they were three people to whom this occurred the numbers aren’t exactly that high, but it’s obviously something to be aware of.’